Hail, Rolette
- When
- June 17, 7:45 PM CST to 7:52 PM CST
- Where
- Rolette County, 5.6 mi S of Rolla
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.770, -99.620
Tornado Watch number 404 was in effect during this event. A short wave trough moving east across southern Canada combined with daytime instability to trigger strong to severe thunderstorms across northern North Dakota during the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Tornado Watch number 404 was in effect during this event.
A short wave trough moving east across southern Canada combined with daytime instability to trigger strong to severe thunderstorms across northern North Dakota during the evening. Several reports of large hail were received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 17, 6:20 PM CST, 1 hour 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 720 PM CDT SUN JUN 17 2012 .DISCUSSION...TORNADO WATCH 404 REMAINS IN EFFECT FOR LAMOURE AND DICKEY COUNTIES. ENOUGH INSTABILITY AND LIFT HAS DEVELOPED ACROSS SOUTHEASTERN SASKATCHEWAN AND SOUTHWESTERN MANITOBA THIS AFTERNOON FOR STRONG THUNDERSTORM DEVELOPMENT. THESE STORMS WERE MAINLY MOVING DUE EAST ALONG THE 850MB-300MB MEAN WIND VECTOR. HOWEVER...THE RIGHT MOVING SUPERCELL VECTORS ARE WEST-NORTHWESTERLY WITH THE RIGHT-MOVING STORMS BEGINNING TO SAG INTO EXTREME NORTHERN NORTH DAKOTA. AS A RESULT...INCREASED POPS NORTH THROUGH THE EVENING. THIS ACTIVITY SHOULD BEGIN TO BREAK APART AFTER 03Z WITH THE LOSS OF DAYTIME HEATING. THE UPDATED GRIDDED/TEXT PRODUCTS HAVE BEEN SENT. && .AVIATION...THE BEST CHANCE FOR SEVERE THUNDERSTORMS THIS WILL BE NEAR KMOT AND KJMS. ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE FURTHER WEST THROUGH SUNSET...WITH THE POTENTIAL FOR SHOWER AND THUNDERSTORM ACTIVITY TO LINGER INTO TOMORROW ESPECIALLY AT KISN AND KMOT. WIND GUSTS OF 25 TO 30 KTS WILL ALSO BE POSSIBLE AT KJMS...KDIK AND KBIS ON MONDAY. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && TM...UPDATE/AVIATION
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 733 PM CDT SUN JUN 17 2012 NDZ048-051-190045- LA MOURE-DICKEY- 733 PM CDT SUN JUN 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH DAKOTA. .DAY ONE...TONIGHT A TORNADO WATCH IS IN EFFECT UNTIL 10 PM CDT. PLEASE VISIT WWW.WEATHER.GOV/BIS FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY CHANCES FOR THUNDERSTORMS WILL CONTINUE MONDAY AFTERNOON THROUGH THURSDAY. ADDITIONAL CHANCES FOR THUNDERSTORMS ARE FORECAST FRIDAY NIGHT INTO NEXT SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED IN THE NEXT FEW HOURS. NDZ001-009-010-017>023-025-031>037-040>047-050-190045- DIVIDE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN- SHERIDAN-WELLS-FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON- BURLEIGH-KIDDER-STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX- EMMONS-LOGAN-MCINTOSH- 733 PM CDT SUN JUN 17 2012 /633 PM MDT SUN JUN 17 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT ACROSS WEST AND CENTRAL NORTH DAKOTA. A FEW STRONGER STORMS ARE POSSIBLE ACROSS NORTHERN NORTH DAKOTA THIS EVENING. THE MAIN SEVERE WEATHER THREATS ACROSS THE NORTH WILL BE LARGE HAIL...STRONG WINDS...AND AN ISOLATED TORNADO. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY CHANCES FOR THUNDERSTORMS WILL CONTINUE MONDAY AFTERNOON THROUGH THURSDAY. ADDITIONAL CHANCES FOR THUNDERSTORMS ARE FORECAST FRIDAY NIGHT INTO NEXT SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ002>005-011>013-190045- BURKE-RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE- 733 PM CDT SUN JUN 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA AND NORTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT A FEW STRONG TO SEVERE STORMS ARE POSSIBLE ACROSS THIS EVENING. THE MAIN SEVERE WEATHER THREATS WILL BE LARGE HAIL...STRONG WINDS...AND AN ISOLATED TORNADO. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY CHANCES FOR THUNDERSTORMS WILL CONTINUE MONDAY AFTERNOON THROUGH THURSDAY. ADDITIONAL CHANCES FOR THUNDERSTORMS ARE FORECAST FRIDAY NIGHT INTO NEXT SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED IN THE NEXT FEW HOURS. TM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 618 PM CDT SUN JUN 17 2012 NDZ002-003-180000- BURKE-RENVILLE- 618 PM CDT SUN JUN 17 2012 ...SPECIAL WEATHER STATEMENT... AT 614 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NORTH OF COLUMBUS NEAR THE INTERNATIONAL BORDER...MOVING EAST SOUTHEAT AT 45 MPH. NICKEL SIZE HAIL...WINDS UP TO 50 MPH... AND BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... FLAXTON... NORTHGATE... BE PREPARED FOR LATER STATEMENTS AND POSSIBLE WARNINGS...SHOULD THIS STORM INTENSIFY. GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. KINNEY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 648 PM CDT SUN JUN 17 2012 NDZ004-180015- BOTTINEAU- 648 PM CDT SUN JUN 17 2012 ...SPECIAL WEATHER STATEMENT... AT 646 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER EXTREME NORTH CENTRAL BOTTINEAU COUNTY...MOVING SOUTHEAST AT 30 MPH. FUNNEL CLOUDS...PENNY SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... LANDA... ROTH... SOURIS... CARBURY... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. TARDIF-HUBER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 700 PM CDT SUN JUN 17 2012 NDZ002>004-180045- BOTTINEAU-BURKE-RENVILLE- 700 PM CDT SUN JUN 17 2012 ...SPECIAL WEATHER STATEMENT... AT 658 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER EXTREME NORTHWESTERN RENVILLE COUNTY... MOVING EAST AT 45 MPH. NICKEL SIZE HAIL...WINDS UP TO 50 MPH AND BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SHERWOOD... LORAINE... MOHALL... ANTLER... BE PREPARED FOR LATER STATEMENTS AND POSSIBLE WARNINGS...SHOULD THIS STORM INTENSIFY. GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. TARDIF-HUBER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 732 PM CDT SUN JUN 17 2012 NDZ004-005-013-180130- BOTTINEAU-PIERCE-ROLETTE- 732 PM CDT SUN JUN 17 2012 ...SPECIAL WEATHER STATEMENT... AT 731 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES NORTH OF BOTTINEAU...MOVING EAST AT 40 MPH. ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... LAKE METIGOSHE STATE PARK... DUNSEITH... OVERLY... THORNE... SHELL VALLEY... ROLETTE... BELCOURT... ROLLA... MYLO... NANSON... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. TARDIF-HUBER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 810 PM CDT SUN JUN 17 2012 NDZ004-005-012-180215- BOTTINEAU-MCHENRY-ROLETTE- 810 PM CDT SUN JUN 17 2012 ...SPECIAL WEATHER STATEMENT... AT 807 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 19 MILES NORTH OF BOTTINEAU TO 35 MILES SOUTHWEST OF BOTTINEAU...MOVING EAST AT 35 MPH. PEA SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... SOURIS... NEWBURG... RUSSELL... CARBURY... LAKE METIGOSHE STATE PARK... KRAMER... BOTTINEAU... UPHAM... INTERNATIONAL PEACE GARDEN... GARDENA... OMEMEE... DUNSEITH... ST. JOHN... SHELL VALLEY... OVERLY... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. TARDIF-HUBER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 832 PM CDT SUN JUN 17 2012 NDZ005-180200- ROLETTE- 832 PM CDT SUN JUN 17 2012 ...SPECIAL WEATHER STATEMENT... AT 830 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER CENTRAL ROLETTE COUNTY...MOVING EAST AT 30 MPH. PEA SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ROLLA... MYLO... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. TARDIF-HUBER
The national radar mosaic for the moment the first event began.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2012Every state in 2012This day in weather historyWarnings in North Dakota, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381053, 381054, 381055, 381056.